MAUDE Adverse Event Report: COOK INC TURBO-JECT® DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT® DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number N/A
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code Pain (1994)
Date of Event 09/13/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a vertical split on the catheter shaft was noted at the 31cm point on a turbo-ject® double lumen over-the-wire power-injectable picc line.The patient had a picc line placed in the basilic vein by radiology in (b)(6) 2019 for chemotherapy treatment.The line was used weekly to administer chemotherapy treatment and occasionally antibiotics through the second lumen.The patient was reasonably active, not bedridden, and went in to the facility weekly for treatment.A standard picc line securement device was used to secure the line.At the time of the malfunction, the picc line was being used for power injection of contrast into the left arm in radiology, for a ct scan as the patient was nearing the end of their treatment plan.When the contrast was injected, the patient complained of pain.A review of the central line was then performed.Upon inspection of the line, it was noted that the exit site was wet, suggesting a leak.The dressing was taken down and the physician attempted to flush and aspirate the line.The line was unable to be aspirated but 1.5mls could be flushed.The second lumen assessed was unable to aspirate or flush.The exit site appeared wet again, so the decision was made to remove the picc line as the patient no longer required the picc for chemotherapy.Upon removal of the picc, the radiologist observed thrombus around the edge of the line, which appeared to go inside one of the lumens and a fibrin sheath had formed at the end of the picc.A small tear was also noted along the body of the catheter shaft.It was confirmed that the correct flushing and contrast delivery system was used, along with a syringe larger than 10ml.This was per ifu and hospital policy.No other adverse effects have been reported for this incident.
 
Additional Manufacturer Narrative
D10 ¿ product received on: 05dec2019.Investigation ¿ evaluation: a review of the quality control, instructions for use (ifu), and device history record (dhr), as well as a visual inspection and functional test of the returned device, was conducted during the investigation.One turbo-ject® double lumen over-the-wire power-injectable picc was returned for inspection.The visual inspection of the complaint device noted the catheter is split at the 31cm mark.There is no evidence to suggest the complaint device was not manufactured to specification.Additionally, a document based investigation evaluation was performed.A review of the device master record found that proper procedures are in place to identify and prevent this failure mode prior to device distribution.A review of the device history record for the set lot and the picc line lot found no nonconformances.A database search revealed this was the only complaint reported for this device lot.There is no evidence to suggest there is any nonconforming product in house or out in the field.A review of the product labeling for the device was also completed.The picc turbo-ject set is supplied with ifu t_ctpiccotwtt_rev1, which includes the following cather size product recommendation: "preliminary reports indicate that catheter size can influence clotting.Large diameter catheters have more tendency to promote clots.As reported by amplate, gianturco and others, (reference 2) clot formation has less relation to type of catheter material than to size of the catheter.The following power injection procedure is also included 1.Use of lumens marked "ct" for power injection of contrast media.Warning: use of lumens not marked "ct" for power injection may result in catheter failure.2.Confirm proper catheter tip position radiographically prior to injection.3.Remove any injection/needlelss caps from the tubo-ject picc 4.Attach a 10ml (or larger) syringe filled with sterile normal saline to the hub of the extension tube to be used for power injection.5 ensure adequate blood return and flush catheter thoroughly with the entire 10ml of sterile normal saline to ensure lumen patency.Warning: failure to unsure patency of the catheter lumen prior to injection may result in catheter failure.6.Remove syringe and attach power injection device to the catheter using the manufactures recommendations.7.Conduct study using the power injector, making sure not to exceeded the maximum flow rate or pressure limit for the catheter.8.Disconnect the power injection device and flush the catheter again with 10ml of sterile normal saline.9.Please a new injection/needless cap on the turbo-ject picc, flush and lock the catheter with saline or heparinized saline per institutional protocol.10 confirm proper catheter tip position radiographically following power injections" based on the information provided, inspection of the returned product, and the results of the investigation, it was determined that thrombus, which is a known inherent risk of the device, contributed to the failure mode.The appropriate personnel have been notified.Per the quality engineering risk assessment, no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook.
 
Event or Problem Description
No additional information regarding patient/event details has been received since the previous medwatch report was sent.

Brand Name
TURBO-JECT® DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9363965
Report Number1820334-2019-02944
Device Sequence Number2973432
Product Code LJS
UDI-Device Identifier00827002239050
UDI-Public(01)00827002239050(17)210314(10)9593545
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K132885
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 01/07/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/14/2021
Device Model NumberN/A
Device Catalogue NumberUPICDS-5.0-CT-OTW-ST-1111
Device Lot Number9593545
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/05/2019
Initial Date Received by Manufacturer 11/11/2019
Supplement Date Received by Manufacturer01/06/2020
Initial Report FDA Received Date11/22/2019
Supplement Report FDA Received Date01/07/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1